Tennessee, 2008

Damaging Winds in Tennessee, June 1, 2008

June 1, 2008 · NWS MRX · 7 events in 6 counties and zones

With instability in place, isolated severe thunderstorms developed throughout the day. The storm reports received were primarily for damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

With instability in place, isolated severe thunderstorms developed throughout the day. The storm reports received were primarily for damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 1, 1:40 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 1:40 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 AM EDT SUN JUN 1 2008

.SHORT TERM (TODAY AND TONIGHT)...AMPLE UNCERTAINTY CONTINUES TO
KEEP ONLY HIGH CHANCE POPS GOING FOR TODAY.  MODELS ARE A LITTLE
CLOSER TODAY THAN YESTERDAY AND WITH MCS CURRENTLY OVER CENTRAL
KENTUCKY AND MIDDLE TENNESSEE HAVE A LITTLE MORE CONFIDENCE.
CURRENT PROGRESS OF THESE STORMS HAVE THEM ENTERING THE FORECAST
AREA AROUND SUNRISE...THE BIG QUESTION IS WILL THEY HOLD TOGETHER
THE REMAINDER OF THE NIGHT.

GUIDANCE TEMPERATURES AGAIN LOOKED REASONABLE SO NO BIG CHANGES
THERE.

.LONG TERM (MONDAY THROUGH SATURDAY)...SHOULD SEE SURFACE BOUNDARY
PUSHED SOUTH OF THE AREA BY MONDAY...SO WILL CONTINUE WITH A DRY
FORECAST FOR MONDAY AND MONDAY NIGHT.  STILL SOME QUESTIONS ON
TIMING OF THE RETURN OF THE BOUNDARY THROUGH THE AREA.  FOR NOW WILL
KEEP BEST CHANCE TUESDAY WITH 20 TO 30 POPS.  DURING THE REMAINDER
OF THE EXTENDED...WILL SEE A SERIES OF WEAK WAVES AND BOUNDARIES
MOVE THROUGH...THOUGH TIMING AND POSITIONS REMAIN UNCLEAR.
THEREFORE...MADE ONLY A FEW MINOR CHANGES TO THE FORECAST...WITH
GENERALLY UNSETTLED WEATHER WITH LOW POPS MOST DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  86  65  86  66  89 /  50  20  10  10  20
KNOXVILLE AIRPORT, TN    83  62  84  64  88 /  50  20  10  10  20
OAK RIDGE, TN            82  62  85  64  88 /  50  20  10  10  20
TRI CITIES AIRPORT, TN   79  57  82  61  85 /  50  20  10  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW/MJB
Hazardous weather outlook, Jun 1, 4:30 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT SUN JUN 1 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT SUN JUN 1 2008 /430 AM CDT SUN JUN 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL SYSTEM APPROCHING THE SOUTHERN APPALCHIAN REGION WILL
PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA. SOME OF THE STORMS
COULD BE QUIET STRONG OR SEVERE. THE MAIN THREAT AT THIS TIME
APPEARS TO BE LARGE HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEED TODAY.

In the hours before

Special weather statement, Jun 1, 3:37 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 AM EDT SUN JUN 1 2008

TNZ081>085-098>100-010930-
BLEDSOE-BRADLEY-HAMILTON-MARION-MCMINN-MEIGS-RHEA-SEQUATCHIE-
437 AM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING BLEDSOE...BRADLEY...
HAMILTON...MARION...MCMINN...MEIGS...RHEA AND SEQUATCHIE COUNTIES...

AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
CROSSVILLE TO 6 MILES NORTHWEST OF JASPER...MOVING SOUTHEAST AT 35
MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
SUNDAY MORNING/900 AM CDT SUNDAY MORNING/ FOR CENTRAL TENNESSEE.

HW
Special weather statement, Jun 1, 4:25 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 AM EDT SUN JUN 1 2008

TNZ081>085-098>101-011030-
BLEDSOE-BRADLEY-HAMILTON-MARION-MCMINN-MEIGS-RHEA-SEQUATCHIE-WEST
POLK-
525 AM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING BLEDSOE...BRADLEY...
HAMILTON...MARION...MCMINN...MEIGS...POLK...RHEA AND SEQUATCHIE
COUNTIES...

AT 524 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
SPRING CITY TO TRENTON...MOVING SOUTHEAST AT 28 MPH.  OTHER STORMS
ARE CONTINUING IN MARION SEQUATCHIE AND BLEDSOE COUNTIES.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
SUNDAY MORNING/900 AM CDT SUNDAY MORNING/ FOR CENTRAL TENNESSEE.

HW
Special weather statement, Jun 1, 4:45 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SUN JUN 1 2008

NCZ060-061-TNZ068-071-072-085>087-100>102-011100-
BLOUNT SMOKY MOUNTAINS-BRADLEY-CHEROKEE-CLAY-EAST
POLK-LOUDON-MCMINN-NORTHWEST MONROE-NW BLOUNT-SOUTHEAST MONROE-WEST
POLK-
545 AM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING BLOUNT...BRADLEY...
CHEROKEE...CLAY...LOUDON...MCMINN...MONROE AND POLK COUNTIES...

AT 542 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOUDON TO
CHARLESTON...MOVING SOUTHEAST AT 36 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
SUNDAY MORNING FOR CENTRAL TENNESSEE.

HW
Special weather statement, Jun 1, 4:47 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 AM EDT SUN JUN 1 2008

NCZ060-TNZ068-071-072-084>087-099>102-011100-
BLOUNT SMOKY MOUNTAINS-BRADLEY-CHEROKEE-EAST
POLK-HAMILTON-LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-NW
BLOUNT-SOUTHEAST MONROE-WEST POLK-
547 AM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING BLOUNT...BRADLEY...
CHEROKEE...HAMILTON...LOUDON...MCMINN...MEIGS...MONROE AND POLK
COUNTIES...

AT 548 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
LOUDON TO 6 MILES NORTHEAST OF INDIAN SPRINGS...MOVING SOUTHEAST AT
36 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
SUNDAY MORNING FOR CENTRAL TENNESSEE.

HW

The radar

The Northeast Alabama radar (KHTX), 114 km away, was scanning. The volume nearest the first event began at 09:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
June 1, 4:55 AM EST to 5:00 AM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.180, -84.870

Law Enforcement reported numerous trees and large limbs downed by thunderstorm winds countywide.

Thunderstorm Wind, McMinn

When
June 1, 4:58 AM EST to 5:05 AM EST
Where
McMinn County, Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.450, -84.600

Law enforcement reported a few trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Polk

When
June 1, 5:05 AM EST to 5:10 AM EST
Where
Polk County, 1.13 mi E of Benton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.180, -84.650

Law enforcement reported several trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Marion

When
June 1, 8:49 AM CST to 8:55 AM CST
Where
Marion County, 0.69 mi S of Jasper
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.070, -85.630

Law enforcement reported several trees downed by thunderstorm winds in and around Jasper.

Thunderstorm Wind, Scott

When
June 1, 4:10 PM EST to 4:15 PM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.410, -84.490

The Plateau Electric Company reported a few trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Scott

When
June 1, 4:40 PM EST to 4:45 PM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Utility Company
Coordinates
36.410, -84.490

The Plateau Electric Company reported several trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Campbell

When
June 1, 4:50 PM EST to 4:55 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Utility Company
Coordinates
36.370, -84.130

La Follette Utilities reported several trees and powerlines downed by thunderstorm winds countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102250, 102251, 102253, 102254, 102256, 102257, 102258.